There is no way to know if the next time you use opioids if it will lead to an overdose or not. Even if you’ve used them for years, it could happen at any time and any dose. When it comes to understanding the signs of an opioid overdose, it’s likely that your loved ones will need to be able to take action. Perhaps you are a loved one, wondering what an opioid overdose looks like. At Atlantic Recovery Center, we want to ensure you don’t need to find out what an overdose looks or feels like.
If there is any risk that this is happening to you or a loved one right now, call 911.
What Happens in an Opioid Overdose?
When we take too much of a drug or other substance, the body is unable to handle it. The kidneys and liver cannot process those drugs fast enough to remove them. They back up into the blood. This blood then moves throughout your whole body, going to the muscles, organs, and tissues everywhere. As that happens, the brain, heart, and lungs cannot function as they should. That is when an overdose happens. It can happen quickly or over the span of just a few hours.
What Are the Signs of an Opioid Overdose?
There are numerous risks to taking opioids, including overdoses. Some of the most common signs you may see when an opioid overdose occurs include:
- Slowed rate of breathing or not breathing
- Slowed or stopped heartbeat
- A limp body unable to respond
- Extremely pale discoloration of the skin, clammy looking
- Lips may turn blue or off-color
- Unable to speak or communicate
- If they can speak, you cannot understand what they are saying
In these situations, call 911 for immediate help. It may be possible to help your loved one having an overdose by opening up their mouth to help them breathe. Lay them on their side, and if possible, try to keep the person awake until help arrives. Medications such as naloxone may be administered, when available, to stop the effects of the opioids and potentially save a life.
What Can Cause Opioid Overdoses?
An opioid overdose can happen to those who are using just prescription painkillers and taking too much in a short amount of time. This can also happen when a person takes opioids alongside other drugs. That can lead to numerous health complications and the risk of death. Often, when a person purchases heroin on the street for use, it may be cut with more powerful drugs such as fentanyl. It takes a very small dose of fentanyl – just a small drop of it – to cause an overdose.
Can You Prevent This from Happening?
You can prevent an opioid overdose simply by ensuring you are not overusing these drugs. Follow only the prescription directions provided to you. Never use illicit substances that put you at an increased risk.
Opioid abuse is a common abuse of overdose. If you are using, get help right away. For opioid abuse, our team may recommend treatment for you that includes:
- Residential drug treatment
- Intensive outpatient program
- Partial hospitalization program
- Addiction therapy programs
- Dual diagnosis therapy
Don’t wait until an overdose occurs. Instead, get help for opioid abuse by talking to our team.
Ready to Find Treatment and Help? Call Atlantic Recovery Center
An opioid overdose is a life-threatening condition that you need to take action for now. Don’t put it off. Call 911 for immediate help. Then, start looking for a plan to get help for opioid abuse. Our team at Atlantic Recovery Center can help you or your loved one with comprehensive support and care. You just need to give our team a call at 1-866-824-5193 to get started.